Washington, 2012

High Wind in Washington, October 16, 2012

October 16, 2012 · NWS PDT · 1 event in 1 county or zone

A strong surface pressure gradient and strong winds aloft produced high winds across portions of central and south central Washington. Wind gusts in mph included 8 miles northwest of West Richland (66) and Yakima Barricade (59).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong surface pressure gradient and strong winds aloft produced high winds across portions of central and south central Washington. Wind gusts in mph included 8 miles northwest of West Richland (66) and Yakima Barricade (59).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Oct 16, 3:06 AM PST, 54 minutes earlier.

Area forecast discussion, Oct 16, 3:06 AM PST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
406 AM PDT TUE OCT 16 2012

UPDATED FOR AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...COLD FRONT IS
BEGINNING TO MOVE INTO THE WESTERN PORTIONS OF THE FORECAST AREA AND
WILL CROSS THE REMAINDER OF THE REGION THIS MORNING. SHOWERS WILL
DIMINISH BY LATE THIS MORNING WITH JUST SOME LINGERING SHOWERS ALONG
THE CREST AND POSSIBLY OVER THE EASTERN MOUNTAINS THIS AFTERNOON.
MAIN WEATHER IMPACT WILL BE THE WINDS. SURFACE PRESSURE GRADIENT
WILL REMAIN TIGHT UNTIL LATE THIS AFTERNOON BEHIND THE FRONT
RESULTING IN VERY WINDY CONDITIONS FOR MUCH OF THE LOWER ELEVATIONS
AND EXPOSED RIDGES. WIND ADVISORIES CURRENTLY IN EFFECT LOOK GOOD.
BY EARLY TO MID EVENING EXPECT WINDS TO DIMINISH WITH A FURTHER
DECREASE IN WINDS OVERNIGHT. HIGH PRESSURE WILL THEN BUILD OVER THE
REGION THROUGH WEDNESDAY NIGHT WITH GENERALLY DRY WEATHER WITH JUST
A FEW CLOUDS AROUND. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW
NORMAL FOR THIS TIME OF YEAR. 78

.LONG TERM...THURSDAY THROUGH MONDAY NIGHT...AN UPPER LEVEL RIDGE
WILL REMAIN OVER THE AREA THURSDAY BEFORE BREAKING DOWN THURSDAY
NIGHT.  EXPECT PARTLY CLOUDY SKIES AND TEMPERATURES TO BE FAIRLY
MILD ON THURSDAY...AND MAYBE EVEN FOR THE EARLY PART OF FRIDAY.  AS
THE NEXT DISTURBANCE PUSHES ACROSS THE AREA FRIDAY...EXPECT AN
INCREASED CHANCE OF PRECIPITATION...ESPECIALLY OVER THE MOUNTAINS.
WESTERLY FLOW WILL REMAIN OVER THE AREA THROUGH SUNDAY WITH SNOW
LEVELS DECREASING EACH DAY...AS WELL AS TEMPERATURES.  SNOW LEVELS
LOOK TO BE AT OR BELOW 4000FT BY SUNDAY EVENING.  THIS WILL PROVIDE
A CHANCE OF SNOW SHOWERS TO THE BLUE MOUNTAINS EASTWARD...WITH
EXCEPTION OF THE GRANDE RONDE VALLEY...WHICH SHOULD STILL BE WARM
ENOUGH FOR RAIN.

MODELS BEGIN TO DIVERGE A BIT WITH GFS BRINGING A WARM FRONT THROUGH
THE AREA MONDAY.  THIS WILL RAISE SNOW LEVELS BACK UP TO ABOUT
10000FT.  AS OPPOSED TO A COLDER ECMWF SOLUTION...WITH THE LOW
NEARLY OVERTOP THE INTERIOR PACIFIC NORTHWEST.  THIS SOLUTION WOULD
KEEP MUCH COLDER TEMPERATURES AND LOWER SNOW LEVELS EVEN FURTHER
THAN SUNDAY.  WEBER

&&

.AVIATION...12Z TAFS...A COLD FRONT CONTINUES PUSH ACROSS THE AREA
THIS MORNING RAIN SHOWERS ARE STILL POSSIBLE THROUGH ABOUT 18-20Z
FOR MOST AREAS.  WITH THE WEST TAF SITES CLEARING OUT FIRST. MVFR
CONDITIONS DUE TO LOWER CEILINGS AND VISIBILITIES...MAINLY
ASSOCIATED WITH RAIN SHOWERS WILL BE POSSIBLE AT ALL TAF SITES.
SURFACE WINDS ARE EXPECTED TO INCREASE BEHIND THE FRONT DURING THE
EARLY MORNING HOURS WITH GUSTS 30 TO 40 MPH POSSIBLE. THERE MAY BE A
BRIEF BREAK IN THE WINDS AROUND SUNRISE...AND THEN WINDS ARE
EXPECTED TO BE STRONG AGAIN DURING THE AFTERNOON AT ALL TAF SITES
WITH GUSTS 35 TO 45 MPH POSSIBLE. BY SUNSET THE WINDS SHOULD
DIMINISH AT MOST TAF SITES AND SHOULD ONLY BE GUSTING 10-15MPH.  BY
06Z EXPECT ALL TAF SITES TO BE BELOW 10KTS.  WEBER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  62  39  58  33 /  20   0   0   0
ALW  64  41  60  40 /  30   0   0   0
PSC  67  41  62  34 /  10   0   0   0
YKM  62  36  60  34 /  10   0   0   0
HRI  66  40  62  31 /  10   0   0   0
ELN  59  36  60  33 /  10  10   0   0
RDM  57  31  62  31 /  20   0   0   0
LGD  56  34  57  32 /  60  10   0   0
GCD  57  32  58  33 /  40   0   0   0
DLS  64  40  68  39 /  30   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING ORZ041-044-507-508.

     WIND ADVISORY UNTIL 8 PM PDT THIS EVENING ORZ042-509.

WA...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING WAZ024-026>029-521.

&&

THREAT INDEX
TODAY : YELLOW
WEDNESDAY : GREEN
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

78/89/89
Hazardous weather outlook, Oct 15, 8:00 PM PST, 8 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
900 PM PDT MON OCT 15 2012

UPDATED WEATHER SECTION

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
161400-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
900 PM PDT MON OCT 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

STRONG WIND TONIGHT
     SIMCOE HIGHLANDS, EASTERN COLUMBIA RIVER GORGE OF WASHINGTON,
     KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON,
     EAST SLOPES OF THE OREGON CASCADES, LOWER COLUMBIA BASIN OF
     OREGON, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON

A VIGOROUS COLD FRONT WILL SWEEP ACROSS THE FORECAST AREA TONIGHT.
THE FRONT WILL BRING RAIN AND WIND. WINDS WILL INCREASE AHEAD OF THE
FRONT BUT EXPECT THE STRONGEST WINDS TO OCCUR AROUND FRONTAL PASSAGE
TIME AND THROUGHOUT MOST OF TUESDAY. WIND ADVISORIES HAVE BEEN
ISSUED. PLEASE REFER TO THE LATEST PDXNPWPDT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WIND TUESDAY
     SIMCOE HIGHLANDS, EASTERN COLUMBIA RIVER GORGE OF WASHINGTON,
     KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON,
     EAST SLOPES OF THE OREGON CASCADES, LOWER COLUMBIA BASIN OF
     OREGON, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON,
     FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON

WINDS WILL CONTINUE THROUGH THE DAY WHILE GRADUALLY TAPERING OFF
DURING THE LATE AFTERNOON AND EVENING. HIGH PRESSURE WILL REBUILD OVER
THE REGION WEDNESDAY AND THURSDAY BEFORE THE NEXT WEATHER SYSTEM
ARRIVES ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, Oct 16, 3:25 AM PST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
425 AM PDT TUE OCT 16 2012

ORZ044-502-507-161230-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR-LOWER COLUMBIA
BASIN OF OREGON OR-NORTHERN BLUE MOUNTAINS OF OREGON OR-
425 AM PDT TUE OCT 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UMATILLA COUNTY UNTIL
530 AM PDT...

AT 418 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER PENDLETON...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LAT...LON 4593 11862 4597 11817 4557 11814 4554 11871
      4561 11906 4578 11907
TIME...MOT...LOC 1124Z 268DEG 41KT 4569 11886

MDV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lower Columbia Basin

When
October 16, 4:00 AM PST to 8:30 AM PST
Where
Lower Columbia Basin forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412682.